The seminar was held at Paul Revere Middle School in Brentwood and dozens of people attended. The guest speaker was Roger Crystal, the lead inventor of the overdose-reversal drug, Narcan.
Narcan will be available on all LAUSD campuses following several fentanyl-related overdoses from students and the death of 15-year-old Melanie Ramos, who died from fentanyl poisoning at Bernstein High School.
"I think it's [the seminar] wonderful. I think it's a great opportunity, especially for the kids to come and hear it firsthand," said Shoshanha Essakhar.
Essakhar brought her 13-year-old son with her to the seminar. She voiced concerns about Halloween and candy too.
- Thousands of fentanyl pills in candy boxes seized at LAX; suspect gets away
- 'We won't see our Melanie grow': Family speaks after 15-year-old girl dies from fentanyl poisoning
- 'These kids come from good families': Dad of teen girl who survived fentanyl scare speaks out
- Woodland Hills Parents: Teen son's fentanyl poisoning death was 'tragic end,' not because he's 'a bad kid'
Last week, authorities seized 12,000 fentanyl pills that were in several brand-name candy packages, including Skittles and Whoppers, prompting authorities to warn parents about checking their kids' candy this Halloween.
"I feel like it's the first year I told him [13-year-old son] no candies on Halloween because this really looks scary," she said.
Bonnie Basaric is the parent of two middle school students who attend Paul Revere Middle School.
"First and foremost, there's a sense of fear of course with what's going on with youth now and generationally, the changes. I want to be aware of what's going on in the community and the new generation and with the new drugs and what to look for and just to empower myself as a parent and be more aware in doing what I can to be more helpful with my children and others," said Basaric.
Fentanyl is a powerful synthetic opioid 50 to 100 times more potent than morphine. Two milligrams, about the size of 5 grains of salt, can cause negative health effects including trouble breathing, dizziness and possible overdose.
Fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths. Even in small doses, it can be deadly. Over 150 people die every day from overdoses related to synthetic opioids like fentanyl.